Document Detail


Reintroduction of Clozapine After Perforation of the Large Intestine-A Case Report and Review of the Literature (July/August).
MedLine Citation:
PMID:  23757383     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
OBJECTIVE:To report on a patient who was successfully rechallenged with clozapine after perforation of the large intestine and pulmonary embolism post operatively, and provide a literature review on clozapine rechallenge.CASE SUMMARY:A 46-year-old Japanese man with treatment-resistant schizophrenia developed constipation and slight abdominal discomfort while taking clozapine 275 mg/day. He developed appendicitis, leading to perforation of the large intestine. During the postsurgery period, a partial embolism of the pulmonary artery was revealed. The patient's constipation was relieved when clozapine was discontinued, but other antipsychotics failed to control his delusions well. After thorough DISCUSSION: Clozapine is a gold standard medication in treatment-resistant schizophrenia but is associated with various adverse effects, some of which are life-threatening. Reintroduction of clozapine after severe adverse drug effects when other medications are not effective almost always poses a clinical dilemma for mental health professionals. A PubMed search (to January 25, 2013) using the key words clozapine and rechallenge found 50 articles. There were only sporadic positive case reports regarding the rechallenge after clozapine-related serious gastrointestinal problems.CONCLUSIONS:From the currently available evidence, most psychiatrists appear to avoid reintroduction of clozapine. However, the evidence is too weak to draw a definitive conclusion about reintroduction of this drug. Reintroduction of clozapine after initial adverse effects in patients with treatment-resistant schizophrenia may warrant case-by-case judgment, but needs to be further investigated.
Authors:
Saeko Ikai; Takefumi Suzuki; Hiroyuki Uchida; Masaru Mimura; Yasuo Fujii
Related Documents :
1375953 - Neurotropic malignant melanoma occurring in a stable burn scar.
16548003 - Cytologic findings in demodex folliculitis: a case report and review of the literature.
8393063 - Breast lumps in men: four case reports and a literature review.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2013-6-11
Journal Detail:
Title:  The Annals of pharmacotherapy     Volume:  -     ISSN:  1542-6270     ISO Abbreviation:  Ann Pharmacother     Publication Date:  2013 Jun 
Date Detail:
Created Date:  2013-6-12     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  9203131     Medline TA:  Ann Pharmacother     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
< Yamanashi Prefectural Kita Hospital, Yamanashi, Japan; Department of Neuropsychiatry, Keio University School of Medicine, Tokyo, Japan.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Rim15p-mediated regulation of sucrose utilization during molasses fermentation using Saccharomyces c...
Next Document:  Cholestatic Jaundice as a Result of Combination Designer Supplement Ingestion (July/August).